CTA with inadvertent arterial injection

Case contributed by Assoc Prof Frank Gaillard

Presentation

Funny turn with left-sided facial droop and acute confusion. Code stroke.

Patient Data

Age: 90 years

Non-contrast CTB: No intracranial mass or hemorrhage is seen. No clear evidence of acute ischemia. Extensive periventricular deep white matter hypoattenuation in keeping with chronic microvascular ischemic change. Multifocal punctate calcific foci, predominantly along the pial surfaces are of uncertain etiology but clearly not acute. Extensive bilateral vertebral arterial and cavernous ICA calcification.

CT perfusion: Markedly increased CBF and CBV in most of the cerebellum and left PCA territory with shortened MTT and Tmax. The perfusion findings are artifactual. The initial cannulation of the left cubital fossa was arterial, and contrast injected passed retrogradely up the brachial, axillary and subclavian artery filling the left vertebral artery which went on to perfuse the entire left cerebellar hemisphere, the left posterior cerebral artery, and the right AICA and SCA.

The right posterior cerebral artery is supplied by a foetal PCOM, and the right PICA presumably arises at or below the densely calcified V4 segment atherosclerotic plaque.

Some contrast must also have refluxed back into the aortic arch, to result in early faint arterial enhancement of the anterior circulation. Later during dynamic acquisition 2nd pass opacification of the intracranial circulation is noted.

As such no comment can be made in regards to at risk parenchyma, and the perfusion from the study should be entirely disregarded.

CT angiography: The cannula was replaced by the radiographer as the patient complained of pain during the perfusion injection. Intra-arterial location was not recognized, however. A new venous cannula was inserted and routing angiography performed. CTA demonstrates relatively mild for age atherosclerotic disease with some ulcerated plaque in the aortic arch but no high-grade stenosis within any imaged vessels. 

Case Discussion

Recognizing inadvertent intra-arterial injection of contrast that is meant to be intravenous is important and can avoid misinterpretation. 

PlayAdd to Share

Case information

rID: 82312
Published: 21st Sep 2020
Last edited: 28th Sep 2020
Inclusion in quiz mode: Included

Updating… Please wait.

 Unable to process the form. Check for errors and try again.

 Thank you for updating your details.